What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 13, 5:37 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 13, 5:37 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
637 AM EDT Mon Apr 13 2020
.SYNOPSIS...
Showers and thunderstorms will taper off this morning with windy
but drier conditions filtering into the region. Much cooler air
will return to the area and stick with us through much of the
week, with several chances for light precipitation. Much below
normal temperatures will be the main story, with several chances
for frost or freeze conditions through midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A very broad but deep low continues to traverse the Ohio Valley
with good upper level divergence and a fairly potent LLJ nosing
into the southern part of the local area. A subtle low level
convergent axis has set up approximately parallel to the I-71
corridor, with both a wind shift (S to more SE) and a subtle
moisture gradient noted from one side of the boundary to the
other. This is providing a focus for renewed shower/storm
development/activity and will be the main focus through daybreak
as it gradually shifts to the north/east. There is quite a bit
of lightning as of about 08z with this activity, courtesy of
some ML instby. As of right now, however, it appears that there
is limited SB instby across the immediate local area, suggesting
that storm activity will have trouble translating stronger
winds from just above the surface to the ground. It remains
within the realm of possibility, however, that a very narrow
ribbon of SBCAPE works its way north into the
southern/southeastern third or so of the ILN FA within the next
several hours, but think that overall the severe threat remains
low at this time. Convection will be mainly elevated in nature
as it brings another 0.50" of rain to areas near and east of
the I-71 corridor through daybreak. The lack of SBCAPE, courtesy
of a very moist low level profile and rather poor low level
lapse rates, will likely keep any severe threat to very
isolated in nature, if any evolves at all.
With showers and storms moving out past daybreak and the front
beginning to push away from the ILN FA by 12z, the onset of
breezier/windier conditions will begin with fairly strong
surface CAA allowing for dropping temperatures through the
morning hours just about everywhere. The setup for strong winds
that we have been watching for days, however, does not appear to
be quite as ideal as once was the case. Certainly we expect
conditions to be breezy, but the slightly weaker low (MSLP
~986mb opposed to ~980mb), as well as the very broad nature of
the MSLP pattern, has actually created a slightly weaker
pressure gradient than was once advertised by some of the
models. These differences, while subtle on paper, can be the
difference between strong/damaging synoptically-induced winds
or just merely a breezy day. Even with the onset of better
mixing (which will occur courtesy of steepening low level lapse
rates), the overall wind field setup just doesn't have the
signal for strong winds that was the case a day or two ago.
Momentum transfer techniques from global and hi-res models alike
suggest that the best we may be able to get today could top out
at only 40-45 MPH. While certainly this will be breezy, it is a
far cry from the higher potentials that we saw in the past
several fcst cycles. The main time period for wind gusts to
40-45 MPH will likely be focused from approximately 9 AM to 1
PM or so before winds taper off gradually through/past mid-
afternoon. While the prevailing science says that we won't meet
advisory criteria except perhaps for a few isolated locations,
felt that it was best to keep the advisory going for
collaboration and messaging purposes. It will still be breezy,
but we may be able to avoid widespread gusts near 50 MPH as was
once messaged.
Temperatures will drop from the upper 50s/lower 60s near
daybreak into the mid/upper 40s before plateauing somewhat
during the afternoon, especially if we can work in some sunshine
late in the afternoon into the evening hours. We may see temps
bump up a few degrees for the western part of the local area
between about 4 PM and 7 PM if we can get enough clearing before
sunset.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The breeziness from this afternoon will subside rather abruptly
this evening as a broad/ill-defined surface high nudges east
into the OH/TN Valleys by early Tuesday morning. A quick-moving
disturbance may provide a slight chance for rain showers in the
southeast quarter or so of the ILN FA late Tuesday afternoon,
but think that most areas will remain dry through the short-term
period.
The main item of concern for tonight will be the potential for
frost and/or freeze conditions. Although winds will be
substantially lighter overnight tonight, the gradient won't
relax completely and the infiltration of some midlevel clouds
lends itself to some uncertainty in just how widespread the
frost will be. Kept it at patchy for right now, with freezing
conditions most likely near/north of the I-70 corridor and in
rural/sheltered locations. Still, there is some uncertainty to
be had with the increasing clouds (especially late) and
maintenance of some light winds and the corresponding effect on
how fast temperatures are able to fall and just how widespread
any frost formation will be. With these uncertainties, will hold
on any headlines right now but will likely end up needing them
once we can focus in on specific locations to include in such
headlines.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A ridge of high pressure will move across the region Tuesday night.
Skies are expected to clear some, and with light winds, the
potential for frost and/or freezing temperatures will exist. Will
continue to mention this threat in the HWO.
The forecast area will remain in a cold west to northwest flow
pattern aloft through the end of the week. The pattern will begin to
show a little more buckling for this weekend which should allow for
a warming trend.
Models are a bit in disagreement in terms of timing and strength of
synotpic features Wednesday into Thursday. Embedded s/wv energy and
a weak front are expected to move southeast across the region during
this period with high pressure briefly visiting the area once again
on Thursday. Clouds will increase on Wednesday with a chance of
rain showers moving into the northern CWFA by the afternoon hours.
Pcpn chances will peak toward evening, then should wane overnight as
the front sags south toward the Ohio River (and the embedded energy
exits the region). A little bit of snow may mix in with the pcpn
Wednesday night before it tapers off as temperatures cool. Highs on
Wednesday will range from the lower 40s northwest to the lower 50s
along and south of the Ohio River. Freezing temperatures will once
again be an issue Wednesday night as temperatures range from near 30
northwest to the lower 30s elsewhere. Although highs on Thursday
will rebound into the mid 40s north and the mid 50s south, these
readings will still be 10 to 15 degrees below normal for mid April.
Another front and a wave of low pressure is expected to move across
the Ohio Valley during the period Thursday night into Friday night,
bringing another chance of showers. Again, a little snow may mix in
at times during the morning on Friday and again Friday night before
the pcpn tapers off. Temperatures will continue to be below normal.
High pressure should build back into the region on Saturday with a
rebound in temperatures expected. Highs will range from the lower
50s north to near 60 south.
Another weather system is expected to move into the region by early
next week. Again, will have another chance of showers with
temperatures getting back close to normal.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Will see a decreasing trend in the widespread/heavier SHRA
activity from west to east at the beginning of the period, with
western sites of KDAY, KCVG, and KLUK likely completely dry
after 12z. And although IFR CIGs (and MVFR VSBYs) will linger a
bit through mid-morning, do expect a fairly rapid improvement
in VSBYs by 14z and for CIGs from IFR to MVFR and eventually VFR
by early this afternoon. This will occur coincident with gusty
westerly winds, sustained at 20-25kts with gusts to around 35kts
possible at times -- especially from 14z- 18z. Will see
gustiness subside just a tad by mid-afternoon as the gradient
relaxes just a little, with sustained winds of 15-20kts and
gusts to 30kts for the second half of the afternoon. WNW winds
at around 10kts near sunset will go more light and variable
toward daybreak Tuesday as a surface ridge axis nudges east into
the area.
Skies will clear fairly rapidly from NW to SE through the heart
of the mid/late afternoon, with KDAY/KCVG perhaps seeing some
scattering of clouds first toward 21z and beyond. 3-4kft clouds
will move out everywhere by 00z or so, even as some midlevel
moisture moves back in from the SW for the final part of the TAF
period. Could see a BKN to OVC deck at about 10-12kft for KCVG,
KLUK, and KILN after 06z.
OUTLOOK...MVFR CIGs possible Wednesday into Wednesday night.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Wind Advisory until 8 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Hickman
AVIATION...KCHazardous weather outlook, Apr 13, 3:25 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
425 AM EDT Mon Apr 13 2020
INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-140900-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
425 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Much below normal temperatures are expected through the week. This
will result in several chances for frost or freezing temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-140900-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
425 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Temperatures will fall into the low to mid 30s tonight, which could
result in frost and/or freeze conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Much below normal temperatures are expected through the week. This
will result in several chances for frost and/or freezing
temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 13, 6:20 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
720 AM EDT Mon Apr 13 2020
KYZ100-OHZ081-088-131145-
Lewis KY-Scioto OH-Adams OH-
720 AM EDT Mon Apr 13 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS...SOUTHEASTERN
ADAMS AND SOUTHERN SCIOTO COUNTIES UNTIL 745 AM EDT...
At 720 AM EDT, radar indicated a strong thunderstorm over Camp Dix,
moving northeast at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...
Locations impacted include...
Portsmouth, Wheelersburg, New Boston, Vanceburg, Greenup, Head of
Grassy, Rosemount, Camp Dix, Sciotodale, Franklin Furnace, Saint
Paul, Kinniconick, Sciotoville, Friendship, Rexton, Sandy Springs,
Buena Vista in Scioto County, Firebrick, West Portsmouth and Harris.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3833 8332 3860 8340 3886 8285 3868 8274
3868 8276 3860 8274 3857 8282 3869 8288
3875 8287 3876 8290 3874 8295 3873 8303
3868 8303 3863 8307 3859 8307 3849 8319
3847 8319 3843 8324 3834 8323 3832 8328
TIME...MOT...LOC 1120Z 246DEG 41KT 3853 8325
HickmanSpecial weather statement, Apr 13, 6:45 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
745 AM EDT Mon Apr 13 2020
OHZ088-131215-
Scioto OH-
745 AM EDT Mon Apr 13 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY UNTIL
815 AM EDT...
At 744 AM EDT, radar indicated a strong thunderstorm over South
Shore, moving northeast at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...
Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Rosemount,
Sciotodale, Franklin Furnace, Clarktown, Minford, West Portsmouth,
Powellsville, Portsmouth Regional Airport and Lyra.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3861 8285 3866 8286 3869 8288 3874 8287
3876 8289 3875 8293 3873 8298 3873 8302
3869 8307 3876 8310 3891 8276 3885 8276
3885 8265 3876 8266 3875 8270 3868 8271
3868 8276 3867 8277 3860 8274 3857 8281
TIME...MOT...LOC 1144Z 246DEG 34KT 3871 8297
Hickman